4 Anaphylactic Shock Nursing Care Plans

ADVERTISEMENTS

Anaphylactic Shock also known as distributive shock, or vasogenic shock is a life-threatening allergic reaction that is caused by a systemic antigen-antibody immune response to a foreign substance (antigen) introduced into the body. It is characterized by a smooth muscle contraction, massive vasodilation and increased capillary permeability triggered by a release of histamine. It occurs within seconds to minutes after contact with an antigenic substances and progresses rapidly to respiratory distress, vascular collapse, systemic shock, and possibly death if emergency treatment is not initiated. Causative agents include severe reactions to a sensitive substance such as a drug, vaccine, food (e.g., eggs, milk, peanuts, shellfish), insect venom, dyes or contrast media, or blood products.

Nursing Care Plans

Anaphylactic shock is a medical emergency that requires immediate attention and intervention. Nursing care management is dependent on the severity of the initial reaction and the treatment response.

Here are four (4) nursing care plans (NCP) and nursing diagnosis for patients with anaphylactic shock:

  1. Ineffective Breathing Pattern
  2. Impaired Gas Exchange
  3. Decreased Cardiac Output
  4. Deficient Knowledge
ADVERTISEMENTS

Decreased Cardiac Output

Nursing Diagnosis

ADVERTISEMENTS

May be related to

  • Generalized vasodilation (decreased preload and afterload).
  • Increased capillary permeability (fluid shifts).

Possibly evidenced by

  • Cyanosis; pallor.
  • Decreased central venous pressure (CVP).
  • Decreased peripheral pulses.
  • Decreased pulmonary pressures.
  • Dizziness.
  • Hypotension.
  • Oliguria.
  • Prolonged capillary refill.
  • Restlessness.
  • Tachycardia.

Desired Outcomes

ADVERTISEMENTS
  • Client will display hemodynamic stability, as evidenced by strong peripheral pulses; HR 60 to 100 beats/min with regular rhythm; systolic BP withing 20 mm Hg of baseline; urine output greater than 30 ml/hr; warm, dry skin; and alert, responsive mentation.
Nursing InterventionsRationale
Assess the client’s HR and BP, including peripheral pulses.Severe hypovolemia and hypotension result from the intense vasodilation; Pulses are weak with decreased stroke volume and cardiac output.
Assess the client’s ECG for dysrhythmias.Cardiac dysrhythmias may occur from the low perfusion state, acidosis, or hypoxia.
Assess the client’s level of consciousness.Early signs of cerebral hypoxia are restlessness and anxiety while confusion and loss of memory occurs in late stage.
Assess the skin temperature and signs of any cyanosis.Massive vasodilation and increased capillary permeability can lead to decreased peripheral blood flow and ineffective tissue perfusion.
Monitor the client’s urine output.The renal system compensates for low blood pressure by retaining Water. Oliguria is a classic sign of inadequate renal perfusion.
Monitor the client’s central venous pressure (CVP), pulmonary artery diastolic pressure (PADP), pulmonary capillary wedge pressure, and cardiac output/cardiac index.Hemodynamic parameters provide information aiding in the differentiation of decreased cardiac output secondary to the fluid deficit (fluid shifts) or fluid overload (aggressive IV therapy). CVP is used as an estimate of right ventricular preload; pulmonary capillary wedge pressure and pulmonary artery diastolic pressure indicate left-sided fluid volumes.
Place the client with the head of the bed flat, with the trunk horizontal and the lower extremities elevated 20 to 30 degrees with the knees straight.This position promotes optimal venous return.
Administer volume expanders as ordered.Volume expanders are used to correct hypovolemia.
Administer parenteral fluids using a large-bore needle. Avoid fluid overload in older clients.Volume therapy is essential to maintain sufficient filling pressures and adequate cardiac output.
If a blood transfusion is causing the reaction, immediately terminate the infusion and keep the vein open using a normal saline solution then notify the physician.These safety measures must be done to eliminate further complications.
Administer medications as ordered.
  • Corticosteroids.
Steroids may be used to suppress immune and inflammatory responses and reduce capillary permeability.
  • Epinephrine.
Epinephrine is an endogenous catecholamine with both alpha- and beta- receptor stimulating actions that provide rapid relief of hypersensitivity reactions. It is unknown whether epinephrine prevents mediator release or whether it reverses the action of mediators on the target tissues., but its early administration is critical. For prolonged reactions, it may be necessary to repeat the dose.
Glucagon reverses hypotension in clients taking beta blocker medications who are unresponsive to fluid administration and epinephrine.
Antihistamine blocks the action of histamine and reverses their adverse effects.
ADVERTISEMENTS

Recommended Resources

Recommended nursing diagnosis and nursing care plan books and resources.

Disclosure: Included below are affiliate links from Amazon at no additional cost from you. We may earn a small commission from your purchase. For more information, check out our privacy policy.

ADVERTISEMENTS

See also

Other recommended site resources for this nursing care plan:

Other care plans for hematologic and lymphatic system disorders:

Paul Martin is a registered nurse with a bachelor of science in nursing since 2007. Having worked as a medical-surgical nurse for five years, he handled different kinds of patients and learned how to provide individualized care to them. Now, his experiences working in the hospital is carried over to his writings to help aspiring students achieve their goals. He is currently working as a nursing instructor and have a particular interest in nursing management, emergency care, critical care, infection control, and public health. As a writer at Nurseslabs, his goal is to impart his clinical knowledge and skills to students and nurses helping them become the best version of themselves and ultimately make an impact in uplifting the nursing profession.
>